I took Mucinex 600mg guaifenesin, now a cough is keeping me awake. I have a generic cough syrup with a cough suppressant but it also has more guaifenesin in it. Should I not use both?
In general, it is not recommended to take two different medications that contain the same ingredient, guaifenesin in this case. It may be more prudent to take one of the many combination products available over the counter that contain both a cough suppressant (e.g. dextromethorphan) and an expectorant (guaifenesin).
Mucinex (guaifenesin) is available in two different forms over the counter, extended release and immediate release. The extended release tablets are available in doses of 600 mg per tablet and 1,200 mg per tablet (maximum strength). The extended release Mucinex tablets release the drug over a time period of 12 hours. The immediate release tablets come in doses of 200 mg per tablet and 400 mg per tablet. Generally, the immediate release dosage forms need to be dosed every four to six hours to be effective.
Dosing guidelines for the two different forms of Mucinex are as follows:
Extended Release (Adults)
- 600 to 1200 mg PO every 12 hours as needed. Max: 2400 mg/day PO.
Immediate Release (Adults)
- 200 to 400 mg PO every 4 hours as needed. Max: 6 doses/day (2400 mg/day).
Liquid cough medications that contain guaifenesin are immediate release. Per the dosing guidelines, doses of immediate release forms of guaifenesin should not exceed 400 mg per dose. As you took 600 mg of the extended release Mucinex product, adding on an immediate release may put you over the dosage threshold for guaifenesin.
Compounding this, the extended release Mucinex tablets are biphasic, meaning that part of the dose is released immediately for fast relief while the other part of the drug is released more slowly. Therefore, combining an immediate release cough syrup with the extended release Mucinex tablet (part of which is immediate release) would most likely result in too high of a dose of guaifenesin.
As mentioned in the beginning of the response, you have a variety of over the counter options that contain both guaifenesin and a cough suppressant such as dextromethorphan. A few options you could try are:
- Mucinex DM
- Delsym Cough + Congestion
- Tussin DM
I would recommend against taking Mucinex with a cough syrup that contains guaifenesin due to the additive doses. Instead, look for a product that combines both guaifenesin and dextromethorphan.